FDA Asks Medical Providers for Help in Reducing Accidental Acetaminophen Overdose

Acetaminophen is a common pain-relieving ingredient found in over 600 different over-the-counter (OTC) and prescription medicines. Because acetaminophen is found in so many different medications, accidental acetaminophen overdose is the most common type of poisoning worldwide, and sends an average of 50,000 to 80,000 people in the United States alone to hospital emergency rooms each year. Acetaminophen overdose increases the risk of serious liver injury, liver transplant, and death from liver failure.

To help prevent unintentional acetaminophen overdose, the FDA just issued a formal request asking medical providers and healthcare professionals to stop prescribing and dispensing combination medications that contain acetaminophen in excess of 325 milligrams (mg) per dose.

The FDA recommends that adults take no more than 325mg per dose and no more than 4000mg of acetaminophen in a 24-hour period. That may sound like a large number, but the recommended maximum daily dosage can be exceeded quickly especially if you take a combination medicine, or unknowingly take another medicine like a cough or cold medicine that also contains acetaminophen.

How does all this accidental poisoning keep happening? Acetaminophen is found in over 600 different OTC pain, cough and cold medicines including Tylenol, Nyquil and Dayquil, Sudafed, and Midol, just to name a few. It is also found in prescription-only combination drug products commonly found in opioid pain medicines like oxycodone (Percocet), Tylenol with codeine, and hydrocodone (Vicodin). Combination drugs are usually given to provide pain relief for acute injuries and after surgeries or dental procedures.

The FDA explained, “Many consumers are often unaware that many products (both prescription and OTC) contain acetaminophen, making it easy to accidentally take too much.”

The FDA is also warning consumers not to take more than one product containing acetaminophen at a time, and to avoid consuming alcohol while taking acetaminophen as doing so can increase the risk of liver injury and death.

Pharmacists are also being asked to question a medical provider who prescribes acetaminophen in greater than 325mg per unit to see if there is another pain-relieving alternative that doesn’t carry the same risk of liver damage.

This request is not the first time the FDA has tried to set limits on the amount of acetaminophen consumption. In 2011, the FDA set a deadline of January 14, 2014 requiring all drug manufacturers to limit the amount of acetaminophen in combination drugs to no more than 325mg per dosage unit. More than 50% of drug manufacturers made the requested dosage changes as of the January 14, 2014 deadline, and those that have not risk unfavorable review for their drugs awaiting FDA approval. Some OTC medicines like Tylenol have voluntarily changed their safety labeling to warn about acetaminophen risk.

What steps can you take to avoid acetaminophen overdose?

  • Be proactive in your medical care. Never be afraid to ask questions or to be honest with your medical provider. When you receive a prescription, ask if it contains acetaminophen and the risks associated with taking it.
  • Make sure your medical provider and pharmacist are aware of all the drugs, vitamins, herbs, over-the-counter medicines and dietary supplements that you are taking to avoid dangerous interactions and possible acetaminophen overdose.
  • Read labels carefully and be sure you are taking the right dose before taking any medicine. If acetaminophen or “APAP” is listed as an ingredient, make sure you take no more than the recommended adult dose of 4000mg per day, and 325mg per dose, and never take more than one product containing acetaminophen at a time.
  • Do not consume alcohol if you are taking acetaminophen. If you consume three or more alcoholic drinks everyday and take acetaminophen, the combination can be lethal.

What are the signs and symptoms or acetaminophen overdose?

Acetaminophen overdose is extremely serious and you should seek medical attention immediately if you suspect you or a loved one has overdosed but how do you know if acetaminophen overdose has occurred?

During the first 24-hours after acetaminophen overdose, you may experience flu-like symptoms. Typical signs and symptoms may include:

  • Nausea
  • Vomiting
  • Stomach pain
  • Loss of appetite
  • Fatigue
  • Sweating

Between 24- and 72-hours after an acetaminophen overdose, you may experience the following:

  • Pain in the upper right side of your body
  • Urine that is darker in color than normal
  • Less than normal urine output
  • Yellow color in eyes and skin

72- to 96-hours after an acetaminophen overdose, you may have some or all of the symptoms listed above, plus the following:

  • Blood in your urine
  • Extreme fatigue or weakness
  • Difficulty breathing
  • Fever
  • Headache
  • Lightheadedness
  • Fainting
  • Blurred vision
  • Difficulty staying awake
  • Uncontrollable shaking
  • Extreme feelings of hunger
  • Confusion
  • Coma

Acetaminophen overdose is diagnosed by taking blood to measure the amount of acetaminophen in your blood, performing a liver function test to see if your liver is functioning as it should, or doing a prothrombin time (PT) test to see if your blood is clotting properly.

Acetaminophen overdose can be treated but treatment must be started immediately upon diagnosis. Successful treatment varies depending upon the length of time and amount of acetaminophen taken, and whether any liver damage exists. Most people can recover fully over time and sometimes within 7 days after treatment is started.

Acetaminophen is not only potentially toxic to your liver, it can also cause rare but serious and deadly skin reactions. Skin reactions are not due to acetaminophen overdose but due to a rare, allergic reaction. If you develop blisters or a rash after taking acetaminophen, discontinue using it and seek immediate medical attention.